Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 100, NWS Jackson, KY

August 10, 2003Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 10, 2003, 9:13 PM EDT for Pulaski County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 9:13 PM EDT (01:13 UTC)
Expired
Aug 10, 2003, 11:15 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 136 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 110120
FFWJKL
KYC199-110315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
913 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PULASKI COUNTY

* UNTIL 1115 PM EDT

* AT 910 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A  
  THUNDERSTORM CONTAINING VERY HEAVY RAIN NEAR TRIMBLE...OR 
  ABOUT 9 MILES SOUTHWEST OF SOMERSET. THIS THUNDERSTORM 
  WAS NEARLY STATIONARY.

TWO AND A HALF TO THREE INCHES OF RAIN HAVE BEEN ESTIMATED TO FALL 
OVER PORTIONS OF CENTRAL AND SOUTHWESTERN PULASKI COUNTY.  PEOPLE 
LIVING BETWEEN FAUBUSH AND NAOMI SHOULD BE ESPECIALLY ALERT TO THIS 
DANGEROUS SITUATION.  BASINS THAT HAVE RECEIVED AND ARE EXPECTED TO 
RECEIVE MORE HEAVY RAIN INCLUDE COPLIN BRANCH AND WOLF CREEK.  THIS 
THUNDERSTORM WILL LIKELY CONTINUE TO PRODUCE HEAVY RAIN THROUGH 10 
PM AND FLASH FLOODING WILL BE LIKELY THROUGH 11:15 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3721 8466 3701 8491 3689 8473 3707 8456

$$

HEINLEIN
2 follow-up statements
000 
WGUS73 KJKL 110231
FFSJKL
KYC199-110315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EDT SUN AUG 10 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PULASKI COUNTY 
UNTIL 1115 PM EDT...

HEAVY RAIN HAD MOVED OUT OF PULASKI COUNTY AS OF 1030 PM EDT. 
HOWEVER...RADAR INDICATES THAT BETWEEN 8 AND 10 PM EDT 2 TO 3 INCHES 
OF RAIN FELL IN A BAND FROM BOBTOWN TO NAOMI. A FEW SPOTS NEAR NAOMI 
MAY HAVE RECEIVED AS MUCH AS 4 INCHES OF RAIN. COUNTY DISPATCH 
INDICATED THEY HAVE RECEIVED SEVERAL REPORTS OF STANDING WATER ALONG 
VARIOUS ROADS IN THE COUNTY. RUN OFF FROM THE HEAVY RAINS WILL 
CONTINUE AND FLASH FLOODING CAN BE EXPECTED IN ISOLATED SPOTS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE 
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. 
$$

SBH
000 
WGUS73 KJKL 110316
FFSJKL
KYC199-110330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1115 PM EDT SUN AUG 10 2003

...THE FLASH FLOOD WARNING FOR PULASKI COUNTY EXPIRED AT 1115 PM 
EDT...

AT 1115 PM EDT LIGHT SHOWERS CONTINUED TO FALL OVER PARTS OF 
SOUTHWEST AND CENTRAL PULASKI COUNTY...BUT ADDITIONAL HEAVY RAIN IS 
NOT EXPECTED. EARLIER THIS EVENING THERE WERE REPORTS OF STANDING 
WATER ON SOME ROADS IN PULASKI COUNTY...BUT THERE HAVE NOT BEEN ANY 
REPORTS OF FLASH FLOODING. 
$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:45 PM EDT, 6 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT SUN AUG 10 2003

EARLY THIS WEEK...PERSISTANCE. MORNING FOG...ISOLATED AFTERNOON
SHRA/TSRA...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S.

MID WEEK...WED/THU. FINALLY A CHANGE TO THE UA PATTERN WITH A
SHEARING OF THE PERSISTENT TROF OVER THE EAST COAST. RIDGE BUILDS IN
AND FORMS A CLOSED LOW THAT RETROGRADES TO AR WHILE THE NRN PORTION
FILLS AND SHIFTS TO ERN CANADA. TEMPS NEARLY THE SAME BUT POPS DROP
SIGNIFICANTLY AND SLGHT CHC WED AFTERNOON BECOMES DRY BY THU.

EXTENDED...FRI AND BEYOND. TEMPORARY DRY SPELL WITH THE ERN RIDGE
SHOULD HOLD THRU THE WEEKEND. TEMPS WILL START TO RISE SLIGHTLY BY
THIS TIME WITH HIGHS REACHING THE UPPER 80S. THIS IS MORE IN LINE
WITH TYPICAL AUGUST WX. MODELS HINTING TO A RETURN TO ERN TROF NEXT
WEEK WHICH COULD SPELL MORE RAINY WX ON THE HORIZON.

.JKL...NONE.

DUSTY

----------------------------------------------------------------
PREVIOUS 24 HR DISCUSSIONS FOLLOW
----------------------------------------------------------------

1105 AM EDT SUN AUG 10 2003

WILL LEAVE FORECAST AS IS AND ONLY UPDATE TO REMOVE FOG THAT IS
CURRENTLY BREAKING UP ACROSS THE AREA.  AS LOW CLOUDS BREAK...TEMPS
TO QUICKLY RISE 7 TO 10 DEGREES.  A FEW SMALL SHOWERS NOTED IN FAR
NORTHERN KY...SHOWERS AND SOME THUNDERSTORMS TO BREAK OUT HERE IN
THE EARLY/MID AFTERNOON.  UPDATE OUT SHORTLY.

OUDEMAN

---------------------------------------------------------
530 AM EDT SUN AUG 10 2003

A SFC TROUGH REMAINS JUST EAST OF THE CREST OF THE APPALACHIANS AND
INTO THE FLORIDA PANHANDLE. UPPER TROUGH REMAINS OVER THE EASTERN
US...WITH A RIDGE EXTENDING FROM THE NM AND AZ EXTENDING UP THROUGH
THE ROCKIES...WITH ANOTHER RIDGE OVER THE WESTERN ATLANTIC. AREAS OF
DENSE FOG WERE OVER THE REGION FOR THE THIRD MORNING IN A ROW. THE
DENSE FOG WAS GENERALLY CONFINED TO THE RIDGES. ANOTHER UPPER LOW
WAS CENTERED OVER MN AND WILL DIVE SOUTH INTO MS VALLEY.

A SW/V OVER IN/IL BORDER WILL ROTATE THROUGH THE TROUGH THIS
AFTERNOON. ANOTHER S/W ALSO APPEARS TO BE LIFTING NORTH FROM THE
GULF COAST REGION. PWS REMAIN HIGH...GENERALLY IN THE 1.5 TO 1.7
INCH RANGE. STEERING WINDS REMAIN WEAK AND ANY STORMS SHOULD DRIFT
FROM NORTHWEST TO SOUTHEAST TODAY. FORECAST CAPES ARE NOT THAT HIGH
AND LIS ARE NOT EXPECTED TO BE REAL LOW THIS AFTERNOON.
HOWEVER...WITH DAYTIME HEATING AND DIFFERENTIAL HEATING BOUNDARIES
LEFT FROM YESTERDAYS CONVECTION AND THIS AMS FOG COMBINED WITH THE
SW/VS MOVING THROUGH THE REGION SHOULD HELP FOCUS CONVECTION. SHEAR
REMAINS WEAK SO SVR STORMS ARE NOT EXPECTED...BUT LOCALLY HVY RAIN
IS POSSIBLE. THIS IS HIGHLIGHTED IN THE HWO AND DAY ONE ERD. HIGHS
TODAY SHOULD BE VERY CLOSE TO YESTERDAYS READINGS...NEAR MAV
NUMBERS. EXPECT AREAS OF DENSE FOG ONCE AGAIN TONIGHT WITH
CONVECTION DYING OFF AROUND 2 TO 3Z...PERSISTENCE OF PREVIOUS DAYS
WITH IT LINGERING PAST 12Z.

TOMORROW...SW/S ARE EXPECTED TO CONTINUE TO ROTATE THROUGH THE
REGION WITH COLD POOL CENTERED JUST NW OF THE REGION. META FORECAST
SOUNDING INDICATE THAT WBZ HEIGHTS WILL BE IN THE 10 TO 11KFT RANGE.
SHEAR IS EXPECTED TO BE RATHER WEAK VEERING PROFILE...BUT LAPSE
RATES WILL BE RATHER STEEP...ALLOWING FOR CAPES TO POSSIBLY EXCEED
2000 J/KG. ALTHOUGH REGION IS NOT IN DAY 2 SLIGHT RISK AREA...SOME
PULSE STORMS WITH MARGINALLY SVR HAIL AND STRONG WIND GUSTS SEEM
POSSIBLE. EVEN WITH VERY WEAK SHEAR...A COUPLE OF STORMS ON SAT
EVENING PRODUCED 3/4 INCH TO ONE INCH HAIL. HIGHS AGAIN WILL BE VERY
SIMILAR TO TODAYS READINGS. AREAS OF FOG ARE AGAIN EXPECTED ON MON
NIGHT.

TUESDAY ON...NO REAL CHANGES MADE TO THE FORECAST. KEPT IN CHANCE
POPS ON TUE WITH INVERTED TROUGH EXPECTED TO BE OVER THE REGION WITH
UPPER LOW NEARBY. OMEGA PATTERN BREAKS DOWN AS UPPER RIDGING
GRADUALLY WORKS INTO THE REGION. WESTERLIES ALSO INCREASE AND PUSH
TROUGH ON OFF TO EASTERN CANADA...WHILE UPPER LOW CUTS OFF OVER THE
SOUTHERN PLAINS/MS VALLEY REGION AS THE MN LOW DROPS TO THE SOUTH.
WEAK BOUNDARY WILL DEVELOP/STALL OUT NEAR THE REGION INTO MIDWEEK AS
REGION WILL BE IN WEAKNESS BETWEEN UPPER HIGHS CENTERED OVER THE SE
AND GREAT LAKES. HEIGHTS WILL BE RATHER HIGH AND ATMOSPHERE SHOULD
BE TOO CAPPED FOR CONVECTION AFTER THU. INTRODUCED SLIGHT CHANCE ON
THU FOR DIURNALLY DRIVEN CU. TEMPS WILL GRADUALLY WARM TO NEAR
NORMAL FOR MID AUGUST.

PELTON

--------------------------------------------------------------------

1130 PM EDT SAT AUG 9 2003

PRECIP HAS DWINDLED AFTER SUNSET...BUT STILL SOME PESKY ACTIVITY IN
THE GENERAL REGION.  WITH LEFT OVER BOUNDARIES AND HIGH MOISTURE
CONTENT...LEFT 20 POPS IN FOR THE OVERNIGHT HOURS WITH THINKING THAT
THE LAST OF THE SHRA/TSRA SHOULD DIE OUT BY AROUND 4 AM.  TOOK
MIDNIGHT WORDING OUT OF THE FORECAST.

HEINLEIN
Hazardous weather outlook, Aug 10, 5:00 AM EDT, 16 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE
POSSIBLE THIS AFTERNOON. ALTHOUGH MOST LOCATIONS WILL SEE RAINFALL
OF ONE TENTH OF AN INCH OR LESS...AREAS THAT RECEIVE THUNDERSTORMS
COULD SEE BETWEEN ONE AND TWO INCHES OF RAIN IN LESS THAN ONE HOUR
AND LOCALIZED FLASH FLOODING...AS STEERING WINDS FOR THUNDERSTORMS
REMAIN LIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH THURSDAY. ANY
THUNDERSTORMS THAT DEVELOP ON MONDAY COULD PRODUCE HEAVY
RAIN...STRONG WIND GUSTS...FREQUENT LIGHTNING AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED.

PELTON

In the hours before

Local storm report, Aug 10, 7:44 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
744 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0621 PM    4 E FLEMINGSBURG          KY   WIND DAMAGE
08/10/03   FLEMING                        PHONE LINES DOWNED.
                                          REPORTED BY LAW ENFORCEMENT

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:54 PM EDTSevere Thunderstorm WarningJKLPulaski36 min
Aug 11, 1:08 PM EDTSevere Thunderstorm WarningJKLBell52 min
Aug 11, 2:38 PM EDTSevere Thunderstorm WarningJKLRowan52 min
Aug 11, 3:54 PM EDTSevere Thunderstorm WarningJKLBath, Menifee66 min
Aug 11, 4:01 PM EDTFlash Flood WarningJKLFleming, Rowan3 hr
Aug 11, 5:32 PM EDTFlash Flood WarningJKLEstill, Powell88 min
Aug 11, 6:02 PM EDTFlash Flood WarningJKLPulaski118 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.